Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 202, NWS Denver/Boulder, CO

July 27, 2016Adams County, Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 27, 2016, 6:07 PM MDT for Adams County, Weld County, Colorado. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2016, 6:07 PM MDT (00:07 UTC)
Expired
Jul 27, 2016, 6:31 PM MDT
In force
24 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Adams County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 47 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 6:10 PM MDTHAIL 2.52 E Kersey, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
3204 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

235 
WUUS55 KBOU 280007
SVRBOU
COC001-123-280045-
/O.NEW.KBOU.SV.W.0202.160728T0007Z-160728T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
607 PM MDT WED JUL 27 2016

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL WELD COUNTY IN NORTHEASTERN COLORADO...
  NORTH CENTRAL ADAMS COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 645 PM MDT

* AT 607 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KERSEY...OR
  13 MILES EAST OF GREELEY...MOVING SOUTHEAST AT 30 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  KERSEY...PROSPECT VALLEY AND ROGGEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4011 10415 4002 10415 3993 10442 4040 10464
      4048 10442
TIME...MOT...LOC 0007Z 335DEG 27KT 4038 10450 

HAIL...1.75IN
WIND...60MPH
 
$$

BOWEN
2 follow-up statements
833 
WWUS55 KBOU 280021
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
621 PM MDT WED JUL 27 2016

COC001-123-280045-
/O.CON.KBOU.SV.W.0202.000000T0000Z-160728T0045Z/
WELD CO-ADAMS CO-
621 PM MDT WED JUL 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTH CENTRAL WELD AND NORTH CENTRAL ADAMS COUNTIES...

AT 621 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF ROGGEN...OR 18 MILES SOUTHEAST OF GREELEY...MOVING SOUTHEAST AT
30 MPH.

HAZARD...TENNIS BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
KERSEY...PROSPECT VALLEY AND ROGGEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4011 10415 4002 10415 3993 10442 4040 10464
      4048 10442
TIME...MOT...LOC 0021Z 335DEG 27KT 4028 10444 

HAIL...2.50IN
WIND...60MPH
 
$$

BOWEN
084 
WWUS55 KBOU 280031
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
631 PM MDT WED JUL 27 2016

COC001-123-280041-
/O.CAN.KBOU.SV.W.0202.000000T0000Z-160728T0045Z/
WELD CO-ADAMS CO-
631 PM MDT WED JUL 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WELD AND NORTH
CENTRAL ADAMS COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4011 10415 4002 10415 3993 10442 4040 10464
      4048 10442
TIME...MOT...LOC 0029Z 335DEG 27KT 4021 10440 

$$

BOWEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:54 PM MDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 27, 2:54 PM MDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
254 PM MDT WED JUL 27 2016

.SHORT TERM...(This evening through Thursday)
Issued at 254 PM MDT Wed Jul 27 2016

An upper level ridge over the Great Basin will sink south over
the next 24 hours as an short wave trough moves across the
Northern Plains. This will increase the northwest flow aloft over
eastern Colorado Thursday.

For the rest of today and tonight, convergence along a weak
boundary over Lincoln and Washington counties may help convection
break the cap. Plan on having the highest pops here. An isolated
severe storm or two is possible due to CAPE reaching 800 to 1600
J/kg. Farther west, a cap will limit most if not all convection.
Will keep 10-20 pops in for the Front Range and Eastern Plains.
For the mountains, drier air should prevent thunderstorm
development.

On Thursday, airmass temperatures will not change much which will
result in highs reaching the upper 80s to lower 90s. East to
northeast winds increase during the afternoon and evening. This
will help transport moisture westward to the foothills. The short
wave trough passing to the northeast of Colorado is expected to
help trigger thunderstorms over northeast Colorado. The increased
flow aloft will produce good shear Thursday. This shear combined
with CAPE climbing to 1500 to 3000 J/kg will allow some storms to
become severe with large hail and damaging winds.

.LONG TERM...(Thursday night through Wednesday)
Issued at 254 PM MDT Wed Jul 27 2016

Thursday night upper level high pressure will be centered over
extreme southwestern Utah with a northwest flow aloft over Colorado.
A 40kt+ jet max and associated upper level disturbance will move
over the far northeastern Corner of Colorado. With capes over 1500
j/kg...quite a bit of shear and lift from the jet...severe storms
are expected over the northeastern quarter of Colorado. Latest
SPC Day 2 outlook has this area in a slight to enhanced risk of
severe storms. In addition...with PW's over 1.25 inches heavy rain
will also be possible with the storms.

Models show an outflow boundary from the overnight convection
pushing up against the foothills which may initiate some
thunderstorms activity across the foothills...Urban Corridor and
Palmer Divide...some of which could be strong. In
addition...cooler and moist air behind the boundary could result
in low clouds across the Plains...including portions of the Front
Range Urban Corridor after midnight. The increased moisture and
cloud cover should keep high temperatures on Friday below 90 on
the plains. The additional moisture may also result in a few more
storms east of the mountains if the cap can be broken. It looks
like the best chance should be over the Palmer Divide...where some
of the storms could be strong.

The upper ridge begins to shift eastward across the Rocky Mountain
Region over the weekend...which should bring warmer and drier across
north central and northeastern Colorado. There may be enough
moisture...combined with daytime heating...to produce isolated
high based storms across the high country. An isolated strong
storm may also be possible across the far northeastern plains due
to better shear and low level moisture.

Early next week...the upper high is forecasted to move east into the
southern plains states. As it does...monsoonal moisture should begin
to flow into Colorado from the south...which should result in
slightly cooler temperatures along with increased precipitation
chances across the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 254 PM MDT Wed Jul 27 2016

Northeast winds will turn east to southeast through the afternoon
and evening. After 09z, wind direction becomes more uncertain due
to the formation of a Denver Cyclone. Thunderstorm activity still
looks to stay east of the Denver area today and tonight. For
Thursday, east winds will increase through the day and transport
moisture into the area. This is expected to bring isolated
thunderstorms to the Denver area late Thursday afternoon and
evening.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Meier
LONG TERM...Kalina
AVIATION...Meier
Hazardous weather outlook, Jul 27, 11:14 AM MDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1114 AM MDT WED JUL 27 2016

COZ030>051-281715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1114 AM MDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED LATE AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP
MAINLY EAST OF A LINE FROM NEW RAYMER TO LIMON...ONE OR TWO OF
WHICH COULD PRODUCE DAMAGING THUNDERSTORM WINDS AND LARGE HAIL.
WEST OF THIS LINE THE THUNDERSTORMS COVERAGE WILL BE ISOLATED AT
BEST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STORM ACTIVITY WILL DECREASE OVER THE MOUNTAINS WHILE INCREASING
OVER THE FAR NORTHEASTERN PLAINS ON THURSDAY WITH A FEW SEVERE
STORMS POSSIBLE. FRIDAY WILL BE A LITTLE COOLER WITH A FEW STRONG
STORMS POSSIBLE MOST LIKELY OVER THE PALMER DIVIDE. LOCALLY HEAVY
RAIN WILL ALSO BE POSSIBLE WITH THE STORMS EACH EVENING.

THE WEEKEND WILL BECOME WARMER AND DRIER OVER THE PLAINS WHILE
AFTERNOON STORMS INCREASE OVER THE HIGH TERRAIN. EARLY NEXT WEEK
WILL SEE AFTERNOON STORMS CONTINUE OVER THE MOUNTAINS ALONG WITH
ISOLATED SHOWERS ON THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Local storm report, Jul 27, 4:10 PM MDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
410 PM MDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             4 E ARRIBA              39.28N 103.20W
07/27/2016  M1.75 INCH       LINCOLN            CO   TRAINED SPOTTER

&&

NGUSACK
Local storm report, Jul 27, 5:32 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
532 PM MDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             6 NE NUNN               40.77N 104.70W
07/27/2016  M1.75 INCH       WELD               CO   TRAINED SPOTTER

0452 PM     HAIL             5 NNE NUNN              40.77N 104.76W
07/27/2016  M1.75 INCH       WELD               CO   TRAINED SPOTTER

0414 PM     HAIL             S ARRIBA                39.28N 103.27W
07/27/2016  E1.50 INCH       LINCOLN            CO   PUBLIC

0348 PM     HAIL             4 E ARRIBA              39.28N 103.20W
07/27/2016  M1.75 INCH       LINCOLN            CO   TRAINED SPOTTER

&&

NGUSACK
Local storm report, Jul 27, 5:59 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
559 PM MDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             1 ESE GALETON           40.52N 104.56W
07/27/2016  M1.75 INCH       WELD               CO   TRAINED SPOTTER

0457 PM     HAIL             6 NE NUNN               40.77N 104.70W
07/27/2016  M1.75 INCH       WELD               CO   TRAINED SPOTTER

0452 PM     HAIL             5 NNE NUNN              40.77N 104.76W
07/27/2016  M1.75 INCH       WELD               CO   TRAINED SPOTTER

0414 PM     HAIL             S ARRIBA                39.28N 103.27W
07/27/2016  E1.50 INCH       LINCOLN            CO   PUBLIC

0348 PM     HAIL             4 E ARRIBA              39.28N 103.20W
07/27/2016  M1.75 INCH       LINCOLN            CO   TRAINED SPOTTER

&&

NGUSACK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:00 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington28 min
Jul 27, 7:20 PM MDTSevere Thunderstorm WarningBOULogan40 min
Jul 27, 7:21 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Lincoln, Washington23 min
Jul 27, 7:27 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington15 min
Jul 27, 7:51 PM MDTSevere Thunderstorm WarningBOUSedgwick12 min
Jul 27, 8:18 PM MDTSevere Thunderstorm WarningBOULogan, Phillips27 min
Jul 27, 11:23 PM MDTSevere Thunderstorm WarningBOULogan37 min
Jul 27, 11:58 PM MDTSevere Thunderstorm WarningBOULogan47 min
Jul 28, 12:44 AM MDTSpecial Weather StatementBOUPhillips46 min
Jul 28, 6:33 AM MDTSpecial Weather StatementBOUSedgwick42 min
Jul 28, 7:13 AM MDTSpecial Weather StatementBOUPhillips, Sedgwick47 min
Jul 28, 11:18 AM MDTSpecial Weather StatementBOUPhillips, Sedgwick42 min
Jul 28, 11:56 AM MDTSpecial Weather StatementBOUPhillips34 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.